Maryland, 2002

Flash Flood in Maryland, May 27, 2002

May 27, 2002 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with very heavy rainfall remained nearly stationary over the southern portion of Montgomery County during the early morning hours of the 27th. Seneca Creek overflowed its banks near Route 28 in the Poolesville area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with very heavy rainfall remained nearly stationary over the southern portion of Montgomery County during the early morning hours of the 27th. Seneca Creek overflowed its banks near Route 28 in the Poolesville area. A total of 4.13 inches of rain fell in Dawsonville between the evening of the 26th and the morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 2:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, May 27, 2:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 AM EDT MON MAY 27 2002

ANOTHER ROUND OF TRW IS PSBL THIS AFTN IN RUFLY THE SAME AREA AS
OCCURRED ON SUN. IN WARREN CO A PCPN TOTAL OF 2.35ON SUN...AND AT
IAD IN THE PAST SIX HRS 1.81 HAS FALLEN. DUE TO THESE XCSV RAINS A
FLOOD WATCH WL BE ISSUED FOR TDA FOR MUCH OF THE NWRN HALF OF THE
CWA. SCENARIO LOOKS TO BE MUCH THE SAME AS WHAT HAPPENED ON SUN -
TSTMS LOOK TO FORM OVR MTNS THIS AFTN AND THEN PROGRESS NEWD TOWARD
LOUDOUN VA/ FREDERICK MD. MID LVL WINDS LIGHTER THAN YDA WHICH MEANS
INDIVIDUAL CELLS HAVE THE POTENTIAL FOR GREATER RAINFALLS. SEE HPB
DSCN OF 2-3 IN 1-2 HRS WHICH WOULD DEFINITELY PRODUCE FLOODING.

CAPE DECREASES QUICKLY THIS EVE...BUT MOISTURE WL BE IN ABUNDANCE
OVRNGT. LIGHT WINDS...BELIEVE FOG WL REAR ITS HEAD OVRNGT.

ON TUE AM GOING TO DOWNGRADE CLD FCST TO P SUN AS LOW LVL MOISTURE
REMAINS. BLV THIS WL CAUSE SCT-BKN CU E OF THE MTNS...WHILE OVR MTNS
MRNG CU COULD ONCE AGN DVLP INTO AFTN RW/TRW. WOODY

LONG TERM(TUE NGT THRU SUN)...TUE NGT/WED PD FAIRLY STRAIGHT
FORWARD. AFTER A PSBL SHWR/TSTM MNLY NWRN SXNS ERLY TUE EVE THEN
MOCLR OVRNGT. STILL DRY ON WED BUT ELY COMPONENT MARINE FETCH WELL
UNDERWAY. EXPCT SOME SC CLDS FM THAT PLUS THE LEADG EDGE OF MID-HI
CLD DECK SM S APCHG...CALL IT PTCLDY AS PREV. THAT MAY ALSO HOLD MAX
TEMPS TO THE 75-A80 RNG DPNDG ON CLDS. STILL MUCH UNCERTAINTY WITH
EVOLUTION OF WHATEVER SUBTROP SYSTEM COMES OUT OF BAHAMAS VCNTY.
HWVR HPC INDCTS ETA/AVN NOW CLSR WITH THE SYSTEM NEARING THE S
CAROLINA COAST BY LATE WED/THU. THAT FITS WELL WITH THE TREND OF OUR
ZNS AND WUD STILL GIVE US THE BEST CHC OF RAIN ON THU...MAX TEMPS IN
70S. THEN PREFNTL SHWRS/TSTMS ON FRI...N80. AFT FROPA CNDN HI PRES
BLDG IN OVR THE WKND...BRZY/L-M70S.  JLW

TNX TO AKQ FOR COMMS ASSISTANCE.

.LWX...
DC...NONE.
MD...FLOOD WATCH TODAY INTO THIS EVENING FOR ZONES
     MDZ002>004...MDZ009.
VA...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
     VAZ021...VAZ025>031...VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 27, 12:00 AM EST, 4 hours before
DCZ001-MDZ004>007-009>011-013-014-016-VAZ040>042-051>055-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
100 AM EDT MON MAY 27 2002

...SHOWERS AND THUNDERSTORMS CONTINUING INTO THE EARLY MORNING
HOURS...

AN AREA OF SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF
NORTHERN VIRGINIA AND CENTRAL AND NORTHERN MARYLAND EARLY MONDAY
MORNING. AT 100 AM DOPPLER RADAR SHOWED THE AREA FROM CULPEPER
RAPPAHANNOCK FAUQUIER LOUDOUN AND WESTERN FAIRFAX COUNTIES IN
VIRGINIA...THEN ACROSS MONTGOMERY SOUTHERN FREDERICK HOWARD AND
BALTIMORE COUNTIES IN MARYLAND. MOVEMENT OF THE STORMS WAS TOWARD
THE NORTHEAST AT 30 MPH.

VERY HEAVY RAINS IS THE PRIMARY THREAT FROM THESE THUNDERSTORMS.
RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN AN HOUR IS POSSIBLE
WITH LOCALLY MORE IN THE STRONGER THUNDERSTORMS. THE STORMS ARE
MOVING ACROSS AREAS THAT HAVE ALREADY HAD RAINS EARLIER. THUS
PONDING ON ROADS AS WELL AS LOCALIZED FLOODING OF SMALL CREEKS AND
OTHER LOW LYING AREAS IS A POSSIBILITY. IN ADDITION SMALL HAIL AND
BRIEF GUSTY WINDS MAY ALSO ACCOMPANY THE STORMS.

THE STORMS WERE SHOWING A GENERAL DECREASE IN COVERAGE AND INTENSITY
BUT MAY CONTINUE TO AFFECT PARTS OF THE AREA UNTIL AROUND 230 AM.
MOTORISTS SHOULD NOT ATTEMPT TO DRIVE INTO WATER COVERED AREAS.
FLOODED ROADS ARE ESPECIALLY DIFFICULT TO DETECT AT NIGHT. IN
ADDITION ANYONE ELSE PARTICULARLY THOSE CAMPING SHOULD AVOID FLOOD
PRONE AREAS OR STREAM BANKS AND BE ALERT FOR HEAVY RAINS IN THEIR
AREA. GO TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.

JLW

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 08:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 27, 4:00 AM EST to 6:00 AM EST
Where
Montgomery County, West Portion
Reported by
TRAINED SPOTTER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Seneca Creek overflowed its banks by Route 28.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297990.